Oklahoma, 2021

Damaging Winds in Oklahoma, June 24, 2021

June 24, 2021 · NWS AMA · 3 events in 1 county or zone

Thunderstorms increased in coverage and intensity during the evening hours as more organized activity moved east out of New Mexico and developed into a broken line from I-40 near Endee, NM northeast to around Texline, OK. The northern portion of the line encountered a more favorable environment for strong to severe storms with potential for rotation from near Palo Duro Reservoir to Perryton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms increased in coverage and intensity during the evening hours as more organized activity moved east out of New Mexico and developed into a broken line from I-40 near Endee, NM northeast to around Texline, OK. The northern portion of the line encountered a more favorable environment for strong to severe storms with potential for rotation from near Palo Duro Reservoir to Perryton. Large hail was reported north of Perryton up to the size of ping pong balls which combined with strong winds took out some windows on a farmhouse along with other damage around the property. As this storm moved northeast it created winds estimated 85-90 mph since it took out several power distribution poles from Balko to Elmwood, OK leaving much of Beaver County without power. This storm quickly weakened not long after causing the power loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 24, 5:28 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 5:28 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
628 PM CDT Thu Jun 24 2021

.AVIATION...00Z TAFs...

Potential for thunderstorms is the primary concern over the next
24 hours at all sites. A few thunderstorms are ongoing in the
southwestern Texas Panhandle as of issuance time, but thunderstorm
coverage and persistence so far has been uninspiring, so have
covered the potential with VCSH mentions at all sites. Some wind
shifts may occur as the showers approach, so this will be watched
closely. Should a wind shift and/or thunderstorms appear likely to
hold together toward a TAF site, amendments will be issued.
Looking ahead to Friday, another round of showers and
thunderstorms looks to be possible by the late afternoon. As
usual, exact timing and placement remains uncertain. With three
TAF cycles to go, have also used VCSH late in the period, with
additional refinements in timing and explicit mentions of thunder
to be added as confidence increases. Otherwise, wind direction is
highly uncertain at GUY as a front will approach from the north
and may stall and/or retrograde Friday afternoon.

Ferguson

&&

.PREV DISCUSSION... /Issued 250 PM CDT Thu Jun 24 2021/

SHORT TERM...Tonight through Tomorrow Night...

Synopsis: Isolated to scattered thunderstorms are expected through
this evening for all but the far eastern TX Panhandle. A few of
these storms could produce damaging winds, small hail, and heavy
rain. Another round of storms is expected tomorrow afternoon into
the evening hours, with greater coverage. Some storms tomorrow
will also be capable of large hail near golf ball size and
damaging winds. A landspout is also possible tomorrow near surface
boundaries.

Current analysis: The latest upper level analysis places high
pressure centered over North Texas with two upstream shortwave
troughs, one near northern coast of CA and one moving into the
Great Basin region. Between these two troughs are very subtle
disturbances, including one that is embedded in the weak southwest
flow aloft moving through portions of eastern NM and west TX.
Virga and high based storms have already been occurring the
western combined Panhandles this morning in response to mid and
upper level ascent associated with embedded disturbance noted on
WV imagery. At this feature advances east northeast this
afternoon, it will interact with a diffuse dryline / sfc trough
stretched from near Hereford to near Beaver. A boundary had also
pushed through western and north central portions of the combined
Panhandles with north winds and drier air in the wake, but this
boundary is now starting to lift back to the north.

Mesoscale forecast: The main area of focus for isolated to
scattered storm development will be along the surface trough /
diffuse dryline as the upper level disturbance traverses the
boundary between 2 PM and 6 PM. This will occur in the presence
of a well mixed boundary layer, where surface dew points in the
low to mid 50s will be common with temperatures in the upper 90s.
Convective temperatures today near the boundary are around 99
degrees (based on KAMA 12z sounding), so convective inhibition
should be minimal by 4 PM given forecast temperatures near that
value (AMA @ 96 as of 2 PM). A cap will be more prevalent in the
eastern Texas Panhandle, so storms may struggle as they move off
Caprock. Any storms that get going between 3PM and about 9PM and
stay near to just east of the boundary will have the best chance
of producing damaging winds, small hail, and heavy rain. DCAPE
values are large today (~1500 J/kg) with steep lapse rates up to
500mb. MLCAPE value along the boundary may approach 1000 J/kg,
with values being slightly higher to the east of the boundary
(where capping also increases). Shear is minimal today with 20 to
25 knots effective shear being common due to persistent southwest
winds near the surface and relatively weak winds up to 300 mb.
Thus, storms will be of pulse nature with single cell to multicell
structures as near updrafts form on storm cold pools. Additional
storm activity may move into the western zones later this evening
with another subtle embedded disturbance, and may continue to
pose a low end wind risk, especially if storms can stay rooted at
the surface.

For tomorrow, a bit more notable shortwave crosses the area with
better return flow ahead of the system. This will result in better
overall low level moisture advection with impressive 700mb
theta-E axis in the area. A diffuse dryline / sfc trough will form
in the afternoon with low 60s dew points in the central and
eastern Panhandles (exact position of boundary uncertain, but
generally near Bootleg to Slapout is current thinking). MLCAPE
values will reach into the 2500 to 3000 J/kg range by early to mid
afternoon with weak capping along the boundary. In addition,
shear will be on the increase with much better directional shear
due to persistent backed winds ahead of the boundary, which should
include all but perhaps the far western Panhandles. Thus,
supercell structures will be possible in the afternoon and early
evening with some upscale growth in the late evening as the main
wave moves through the area. While mid level temperatures are not
very cold, rotating updrafts within moderate MLCAPE environment
could produce large hail up to golf ball size along with damaging
winds possibly near 70 mph (DCAPE remains around 1000 to 1500
J/kg). The tornado risk is low due to high LCL values, but steep
low level lapse rates and good 0-3km CAPE suggests landspouts
would be possible, especially along any remnant outflow
boundaries. PWAT values approaching 1.5 inches and storm motions
being slower (15 to 25 mph) suggest a localized flooding threat.

Ward

LONG TERM (Saturday through Wednesday)...

We have what appears to be an active forecast through the long
term with showers and thunderstorms forecast daily. This could
result in a lot of cloud cover and cooler temperatures through
this period as well. High temperatures are not going to feel like
late June with 70s/80s forecast through the extended. This will
end up being about 10+ degrees below normal through the end of
June. Our normal highs are around the lower 90s this time of
year.

We begin the period in the wake of a cold front as an upper level
trough swings through central parts of the CONUS. Depending on
how fast the front moves through (and convection the next couple
days) we could have thunderstorms across the area
Saturday/Saturday night. Forecast soundings/hodographs suggest an
abundance of precipitable water with slow storm movement from
pulse type multicells. With storm training possible this could
lead to excessive rainfall amounts and localized flooding,
especially urban and low lying areas favoring the
south/southeastern parts of the Texas Panhandle.

Sunday and beyond will have chances for showers and thunderstorms
every day. Coverage and timing is uncertain at this time given the
complexity over the next 3 days. In fact, a lot will hinge on
what happens the next few days. Additionally, the upper level
pattern diverges quite a bit from model to model, so confidence is
generally low Monday and thereafter. Generally speaking, we could
see troughing over central parts of the CONUS in the extended
with little progression which may aid our chances for
thunderstorms each day.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/89
Hazardous weather outlook, Jun 24, 1:33 PM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
233 PM CDT Thu Jun 24 2021

OKZ001>003-TXZ001>020-317-250745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
233 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and evening across the
Oklahoma and Texas Panhandles. Some storms will have the potential
to become severe, with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Friday afternoon through Wednesday. The greatest
potential for strong to severe thunderstorms appears to be Friday
and Saturday, with large hail and damaging winds the primary
hazards in addition to locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary late this
afternoon and evening.

In the hours before

Special weather statement, Jun 24, 5:53 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
653 PM CDT Thu Jun 24 2021

OKZ001-002-TXZ001>003-006-007-011-012-250030-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Potter TX-
Hansford TX-Moore TX-Oldham TX-
653 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN
CIMARRON...OLDHAM...NORTHWESTERN POTTER...WESTERN HANSFORD...
SHERMAN...EASTERN DALLAM...MOORE AND HARTLEY COUNTIES UNTIL 730 PM
CDT...

At 653 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Elkhart to 6 miles east of
Stratford to 9 miles west of Channing to 5 miles north of Glenrio.
Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dumas, Guymon, Stratford, Vega, Hartley, Cactus, Sunray, Goodwell,
Channing, Adrian, Hough, Boys Ranch, Griggs, Eva, Four Way, Conlen,
Masterson, Valley De Oro, Texhoma and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3557 10304 3623 10228 3699 10220 3700 10137
      3630 10141 3518 10233 3518 10304
TIME...MOT...LOC 2353Z 268DEG 38KT 3693 10194 3630 10196 3571 10250
3526 10300

Ferguson
Special weather statement, Jun 24, 6:32 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
732 PM CDT Thu Jun 24 2021

TXZ002-003-006>008-011-012-016-250100-
Hartley TX-Hutchinson TX-Sherman TX-Potter TX-Hansford TX-
Deaf Smith TX-Moore TX-Oldham TX-
732 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...NORTHWESTERN
HUTCHINSON...NORTHWESTERN DEAF SMITH...NORTHWESTERN POTTER...
HANSFORD...EASTERN SHERMAN...MOORE AND SOUTHEASTERN HARTLEY COUNTIES
UNTIL 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Goodwell to 3 miles east of
Sunray to 7 miles northeast of Boys Ranch to Adrian to 9 miles
southeast of Glenrio. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dumas, Vega, Fritch, Sunray, Stinnett, Gruver, Channing, Adrian,
Glenrio, Valley De Oro, Boys Ranch, Bootleg, Wildorado, Pringle,
Morse, Four Way, Masterson, Simms and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3529 10304 3573 10236 3607 10192 3650 10170
      3650 10109 3589 10134 3543 10184 3475 10276
      3502 10304
TIME...MOT...LOC 0032Z 294DEG 22KT 3641 10157 3602 10177 3559 10217
3528 10266 3506 10295

Ferguson
Special weather statement, Jun 24, 6:55 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
755 PM CDT Thu Jun 24 2021

TXZ006>008-011>013-016-017-317-250130-
Hartley TX-Hutchinson TX-Potter TX-Palo Duro Canyon TX-Randall TX-
Carson TX-Deaf Smith TX-Moore TX-Oldham TX-
755 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...NORTHWESTERN CARSON...
OLDHAM...HUTCHINSON...DEAF SMITH...POTTER...MOORE AND SOUTHEASTERN
HARTLEY COUNTIES UNTIL 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morse to Valley De Oro to Vega to 3 miles
northwest of Summerfield. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Amarillo, Hereford, Dumas, Canyon, Borger, Vega, Cactus, Fritch,
Sunray, Stinnett, Lake Tanglewood, Adrian, Sanford, Bushland, Buffalo
Lake, Boys Ranch, Umbarger, Wildorado, Pringle and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10267 3526 10283 3539 10279 3567 10231
      3606 10198 3606 10109 3588 10109 3475 10197
TIME...MOT...LOC 0055Z 298DEG 26KT 3604 10152 3545 10210 3523 10242
3478 10255

Ferguson
Special weather statement, Jun 24, 7:23 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
823 PM CDT Thu Jun 24 2021

TXZ003-004-007>009-012-013-250200-
Hutchinson TX-Ochiltree TX-Roberts TX-Potter TX-Hansford TX-
Carson TX-Moore TX-
823 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
HUTCHINSON...NORTHEASTERN POTTER...SOUTHERN HANSFORD...NORTHWESTERN
ROBERTS...SOUTHWESTERN OCHILTREE AND EASTERN MOORE COUNTIES UNTIL 900
PM CDT...

At 823 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Gruver to 4 miles north of
Stinnett to 11 miles south of Lake Meredith. Movement was east at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Borger, Spearman, Fritch, Stinnett, Gruver, Sanford, Morse,
Farnsworth, Waka, Lake Meredith and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3634 10086 3594 10099 3542 10133 3552 10197
      3631 10148
TIME...MOT...LOC 0123Z 261DEG 27KT 3623 10133 3588 10144 3550 10173

Ferguson
Special weather statement, Jun 24, 7:57 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
857 PM CDT Thu Jun 24 2021

TXZ007>009-011>014-016>018-317-250230-
Hutchinson TX-Gray TX-Roberts TX-Potter TX-Palo Duro Canyon TX-
Randall TX-Carson TX-Deaf Smith TX-Moore TX-Armstrong TX-Oldham TX-
857 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
RANDALL...CARSON...SOUTHEASTERN OLDHAM...HUTCHINSON...EASTERN DEAF
SMITH...NORTHWESTERN GRAY...POTTER...ROBERTS AND SOUTHEASTERN MOORE
COUNTIES UNTIL 930 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Spearman to Borger to near
Amarillo to Dawn. Movement was southeast at 40 mph.

Up to penny size hail and wind gusts of up to 55 mph will be
possible with these storms.

Locations impacted include...
Amarillo, Pampa, Canyon, Borger, Panhandle, Claude, Fritch, Stinnett,
White Deer, Lake Tanglewood, Skellytown, Sanford, Bushland, Buffalo
Lake, Washburn, Umbarger, Palo Duro Canyon, Pringle, Mescalero Park
and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10229 3476 10229 3514 10227 3538 10217
      3566 10176 3606 10147 3605 10064 3556 10080
      3524 10109 3512 10127 3475 10166
TIME...MOT...LOC 0156Z 317DEG 37KT 3601 10120 3565 10140 3519 10189
3490 10223

Ferguson
Local storm report, Jun 24, 8:07 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
907 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     9 NW WAKA               36.36N 101.18W
06/24/2021  M70 MPH          HANSFORD           TX   MESONET

            PALO DURO RESSERVOIR.

&&

DGW

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 24, 8:18 PM CST
Where
Beaver County, 2.82 mi SSE of Gray to 2.15 mi SSE of Gray
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.510, -100.810

Semi blown over on U.S. HWY 83, along with trees blown down closer to the OK/TX state line.

Thunderstorm Wind, Beaver

When
June 24, 8:24 PM CST
Where
Beaver County, 4.15 mi S of Balko
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.570, -100.680

One power pole blown down by thunderstorm winds.

Thunderstorm Wind, Beaver

When
June 24, 8:35 PM CST
Where
Beaver County, 2.77 mi E of Bryans Corner to 6.65 mi E of Slapout
Measured
70 kt (81 mph) estimated gust
Property damage
$1.8 million
Reported by
Utility Company
Coordinates
36.620, -100.770

Power company reports 46 power transmission poles taken out or damaged by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964156, 964157, 964158.